Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 191, NWS Kansas City, MO

June 22, 2019Buchanan County, Platte County, Missouri; Atchison County, Doniphan County, Leavenworth County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Jun 22, 2019, 8:10 PM CDT for Buchanan County, Platte County, Missouri; Atchison County, Doniphan County, Leavenworth County, Kansas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 22, 2019, 8:10 PM CDT (01:10 UTC)
Expired
Jun 22, 2019, 8:33 PM CDT
In force
23 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Atchison County, KS, Doniphan County, KS, Leavenworth County, KS, Buchanan County, MO, Platte County, MO

The radar

The Pleasant Hill radar (KEAX), 101 km from the middle of the area, began a volume at 01:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 22, 2:42 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 1.2 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2019-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2860 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2019-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 179 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2860 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
1009 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
179 m²/s²
0-3 km storm-relative helicity
220 m²/s²
Significant tornado parameter
0.0
Supercell composite
9.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 6:24 PM CDT, 1 hour 46 minutes earlier.

Area forecast discussion, Jun 22, 6:24 PM CDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
624 PM CDT Sat Jun 22 2019

.Discussion...
Issued at 357 PM CDT SAT JUN 22 2019

Severe weather along with possible flash flooding will be the main
concerns heading into this evening and overnight...

Severe thunderstorm watch 426 now in effect for the western half
of our fcst area as dewpoints in the low- to mid 70s combined
with temperatures in the middle to upper 80s, have led to rapid
destabilizion across our area. Latest SPC Mesoanalysis shows an
MLCAPE axis of 5000+ J/kg extending north across our region this
afternoon, with some residual capping still noted across far
northwest Missouri and east-central Missouri behind an outflow
boundary from earlier MCS activity. Main limiting factor so far
today has been a lack of synoptic-scale forcing, however regional
GOES-16 water vapor imagery continues to show a compact shortwave
trough lifting north through the southern Plains this afternoon.
In addition, surface analysis shows main cold front slowly
approaching our area from the northwest this afternoon, with
visible satellite clearly showing the aforementioned outflow
boundary extending from near Liberty south through the Missouri
Ozarks. These surface features, combined with the approaching
upper shortwave, will be the focus for developing convection
across western Missouri and eastern Kansas in the next hour or
two. Fcst soundings show fat CAPE profiles through the vertical
with high amounts of instability noted in the hail growth region
which is most likely in response to nearly dry adiabatic lapse
rates in the mid-levels resulting from a migrating EML plume
which is now in-place over the central Plains and adjoining lower
Missouri Vly. This dry mid-level air will also support strong
damaging wind gusts with storms that develop across the area later
this afternoon, which can be seen on latest SPC Mesoanalysis
DCAPE fcsts which highlight 1000+ J/kg across portions of the
area. While the tornado threat appears lower than the hail and
strong wind threat, regions near residual boundaries will need to
be watched closely as these areas often times support higher
amounts of low-level vorticity generation.

After convection develops, its expected to slowly move from west
to east across the fcst area. Another concern heading into the
overnight period will be the possibility of heavy rain and flash
flooding as PWAT values increase to 2" across a large portion of
the area. In fact, latest CIRA Advected Layered Precipitable
Water satellite imagery shows a corridor of higher mid- and
upper-level moisture heading north from the southern Plains this
afternoon, which further supports the idea that rainfall overnight
can be very efficient with such a warm and moist airmass in-place
over the area. Combine this with wet soil conditions from heavy
rainfall in previous days, we could be looking at an increased
flash flood threat later tonight and early Sunday. As a result of
these concerns, have elected to hoist another flash flood watch
which will remain in effect through Sunday evening for the entire
forecast area.

Unfortunately, shower and storm activity will likely continue for
a large part of the day on Sunday as the main cold front finally
starts to move through the region. Severe wx will remain a concern
through the day thanks to abundance of instability thanks to such
a moist pre-frontal airmass. Fortunately, rain chances should
start coming to an end through the overnight hours into Monday
morning as the front starts clearing the area.

Cooler and less humid air looks to finally move back into the
area on Monday as region will reside in a post frontal airmass.
Some lingering shwrs and storms will be possible through the day
as instability type shwrs/storms may develop across northern
Missouri as main upper low passes to our north. Drier and less
humid air looks to then remain in-place through at least mid-week
as high pressure settles south over the area.

&&

.Aviation...(For the 00Z TAFS through 00Z Sunday Evening)
Issued at 624 AM CDT SAT JUN 22 2019

Main concerns heading forward this evening will be ongoing
storms chances through the overnight hours. Expect storms to
impact all terminals this evening with widespread MVFR/IFR
restrictions possible as activity moves through the area. Variable
wind speeds up to 50 kts (possibly higher) will be possible with
the strongest storms. With time, storm activity should begin to
move east of the region after the 06z time frame, with widespread
MVFR cigs likely in the storm's wake. There is a possibility that
cigs fall below IFR thresholds during the early morning hours,
but will address those concerns with the 06z issuance if
confidence increases.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch through late Sunday night for KSZ025-057-060-
     102>105.

MO...Flash Flood Watch through late Sunday night for MOZ001>008-
     011>017-020>025-028>033-037>040-043>046-053-054.

&&

Discussion...32
Aviation...32
Hazardous weather outlook, Jun 22, 12:44 PM CDT, 7 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
1244 PM CDT Sat Jun 22 2019

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-231745-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
1244 PM CDT Sat Jun 22 2019

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...This Afternoon and Tonight

 Severe storms are possible later this afternoon into tonight across
 the entire area. All modes of severe are possible including
 damaging winds, large hail, and a tornado or two. In addition,
 heavy rain is expected with these storms which could lead to flash
 flooding as well as additional river flooding.

 More detailed information can be
 accessed at... https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Sunday through Friday

 Multiple rounds of storms are possible Sunday with some lingering
 storms in the morning and then redevelopment in the afternoon. The
 storms in the afternoon could become severe with large hail,
 damaging winds, and a few tornadoes possible. By Monday there could
 be 2 to 3 inches of rainfall over the region with some areas seeing
 localized amounts higher than that, mainly north of the Missouri
 River. This will likely aggravate river flooding and may cause some
 flash flooding issues.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Jun 22, 7:00 PM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
700 PM CDT Sat Jun 22 2019

MOZ013-014-021-022-028>030-230030-
Platte MO-Ray MO-Clinton MO-Daviess MO-De Kalb MO-Caldwell MO-
Clay MO-
700 PM CDT Sat Jun 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DAVIESS...NORTHERN
CLAY...CLINTON...NORTHWESTERN RAY...WESTERN CALDWELL...EAST CENTRAL
PLATTE AND SOUTHEASTERN DEKALB COUNTIES UNTIL 730 PM CDT...

At 659 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northeast of Cameron to Smithville.
Movement was east at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Excelsior Springs, Cameron, Smithville, Kearney, Lawson, Plattsburg,
Lathrop, Hamilton, Trimble, Polo, Holt, Osborn, Crystal Lakes,
Kingston, Excelsior Estates, Kidder, Homestead, Turney, Elmira and
Hoover.

This includes Interstate 35 in Missouri between mile markers 24 and
59.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central, northwestern and west central Missouri.

LAT...LON 3983 9381 3934 9419 3933 9470 3983 9432
TIME...MOT...LOC 2359Z 253DEG 22KT 3984 9418 3938 9461

Welsh
Local storm report, Jun 22, 7:01 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
701 PM CDT SAT JUN 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TSTM WND DMG     1 NNE LANSING           39.27N 94.89W
06/22/2019                   LEAVENWORTH        KS   EMERGENCY MNGR

            PART OF A LIVE AND HEALTHY 12 INCH TREE FELL
            ONTO A HOUSE JUST NORTHEAST OF LANSING.
            WINDS WERE AROUND 50 MPH AT THE TIME PER
            EMERGENCY MANAGEMENT.

&&

JWL
Special weather statement, Jun 22, 7:03 PM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
703 PM CDT Sat Jun 22 2019

KSZ025-102-MOZ011-230030-
Doniphan KS-Atchison KS-Holt MO-
703 PM CDT Sat Jun 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR DONIPHAN...NORTHERN ATCHISON AND
SOUTHEASTERN HOLT COUNTIES UNTIL 730 PM CDT...

At 703 PM CDT, Doppler radar was tracking a strong thunderstorm over
Everest, or near Horton, moving northeast at 40 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Wathena, Elwood, Highland, Troy, Oregon, Forest City, White Cloud,
Muscotah, Denton, Doniphan, Severance, Huron, Leona, Bendena, Iowa
Point and Fanning.

This includes Interstate 29 between mile markers 67 and 73.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern Kansas...and northwestern Missouri.

LAT...LON 3965 9556 3965 9534 4000 9534 4004 9501
      3990 9499 3990 9494 3985 9494 3982 9487
      3979 9488 3978 9494 3976 9491 3977 9487
      3974 9486 3972 9490 3974 9496 3969 9497
      3967 9503 3961 9506 3954 9557
TIME...MOT...LOC 0003Z 235DEG 34KT 3970 9544

Welsh
Local storm report, Jun 22, 7:07 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
707 PM CDT SAT JUN 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND GST     3 NNE ALTAMONT          39.93N 94.06W
06/22/2019  E60 MPH          DAVIESS            MO   EMERGENCY MNGR

&&

JWL
Local storm report, Jun 22, 7:13 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
713 PM CDT SAT JUN 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     TSTM WND DMG     1 N OSBORN              39.76N 94.36W
06/22/2019                   DEKALB             MO   EMERGENCY MNGR

            POWER LINES DOWN.

&&

JWL
Local storm report, Jun 22, 7:46 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
746 PM CDT SAT JUN 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TSTM WND GST     6 NW TRENTON            40.14N 93.70W
06/22/2019  M60 MPH          GRUNDY             MO   EMERGENCY MNGR

&&

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 7:00 PM CDTSpecial Weather StatementEAXCaldwell, Clinton30 min
Jun 22, 7:01 PM CDTAreal Flood AdvisoryEAXDaviess, DeKalb, Harrison, Mercer3 hr
Jun 22, 7:07 PM CDTSevere Thunderstorm WarningEAXCaldwell, Clay, Clinton, Daviess, DeKalb, Grundy and 4 more38 min
Jun 22, 7:15 PM CDTSevere Thunderstorm WarningEAXHolt30 min
Jun 22, 7:43 PM CDTSevere Thunderstorm WarningEAXCaldwell, Carroll, Daviess, Grundy, Harrison, Linn and 5 more32 min
Jun 22, 7:59 PM CDTRiver Flood WarningEAXAdair, Macon, Putnam, Schuyler22 hr
Jun 22, 7:59 PM CDTRiver Flood WarningEAXDaviess, Gentry49 hr
Jun 22, 7:59 PM CDTRiver Flood WarningEAXDaviess, Livingston4 days
Jun 22, 8:13 PM CDTSevere Thunderstorm WarningEAXAdair, Carroll, Chariton, Grundy, Linn, Livingston and 6 more47 min
Jun 22, 8:40 PM CDTRiver Flood WarningEAXCass, Henry, Johnson3 days
Jun 22, 8:46 PM CDTSpecial Weather StatementEAXBuchanan, Platte29 min
Jun 22, 8:48 PM CDTFlash Flood WarningEAXDaviess, DeKalb, Gentry, Grundy, Harrison, Livingston and 1 more12 hr
Jun 22, 8:59 PM CDTSpecial Weather StatementEAXAdair, Macon, Schuyler31 min
Jun 22, 9:03 PM CDTSpecial Weather StatementEAXAtchison, Nodaway27 min
Jun 22, 9:11 PM CDTSpecial Weather StatementEAXCaldwell, Clay, Clinton34 min
Jun 22, 9:18 PM CDTFlash Flood WarningEAXBuchanan, Cass, Clay, Clinton, Jackson, Platte6 hr
Jun 22, 9:49 PM CDTSpecial Weather StatementEAXClay, Jackson, Ray41 min
Jun 22, 10:05 PM CDTRiver Flood WarningEAXJohnson, Pettis37 hr
Jun 22, 10:05 PM CDTRiver Flood WarningEAXRay55 hr
Jun 22, 10:05 PM CDTRiver Flood WarningEAXClay, Jackson, Platte4 days
Jun 22, 10:20 PM CDTSpecial Weather StatementEAXCass, Jackson, Lafayette25 min
Jun 22, 10:21 PM CDTFlash Flood WarningEAXCaldwell, Carroll, Daviess, Livingston, Ray6 hr
Jun 22, 10:27 PM CDTRiver Flood WarningEAXClay, Ray34 hr
Jun 22, 10:28 PM CDTSevere Thunderstorm WarningEAXBates, Cass, Henry, Jackson, Johnson32 min
Jun 22, 10:43 PM CDTSevere Thunderstorm WarningEAXBates, Henry, Johnson, Pettis47 min
Jun 22, 10:59 PM CDTSevere Thunderstorm WarningEAXJohnson, Lafayette, Pettis31 min
Jun 22, 11:24 PM CDTSevere Thunderstorm WarningEAXCooper, Henry, Johnson, Lafayette, Pettis, Saline36 min
Jun 22, 11:31 PM CDTFlash Flood WarningEAXCarroll, Chariton, Linn, Livingston, Macon6 hr
Jun 22, 11:49 PM CDTSpecial Weather StatementEAXCooper, Howard41 min
Jun 22, 11:59 PM CDTSpecial Weather StatementEAXPettis31 min
Jun 23, 12:14 AM CDTSpecial Weather StatementEAXAdair46 min
Jun 23, 12:27 AM CDTAreal Flood AdvisoryEAXBates, Henry14 hr
Jun 23, 12:48 AM CDTSpecial Weather StatementEAXRandolph42 min
Jun 23, 12:57 AM CDTRiver Flood WarningEAXClay, Platte34 hr
Jun 23, 1:40 AM CDTRiver Flood WarningEAXGrundy, Livingston16 hr
Jun 23, 4:12 AM CDTAreal Flood WarningEAXCaldwell, Carroll, Daviess, Livingston, Ray4 hr
Jun 23, 5:21 AM CDTAreal Flood WarningEAXCarroll, Chariton, Linn, Livingston, Macon3 hr
Jun 23, 5:41 AM CDTRiver Flood WarningEAXBates, Cass, Henry45 hr
Jun 23, 6:46 AM CDTRiver Flood WarningEAXBates7 days
Jun 23, 7:51 AM CDTSpecial Weather StatementEAXBates, Cass39 min
Jun 23, 8:13 AM CDTAreal Flood WarningEAXAdair, Andrew, Buchanan, Caldwell, Carroll, Chariton and 19 more12 hr
Jun 23, 8:46 AM CDTRiver Flood WarningEAXJackson27 hr
Jun 23, 8:52 AM CDTRiver Flood WarningEAXJackson5 hr
Jun 23, 9:20 AM CDTAreal Flood AdvisoryEAXCass, Clay, Henry, Jackson, Johnson, Lafayette and 1 more4 hr
Jun 23, 11:53 AM CDTRiver Flood WarningEAXJackson9 hr
Jun 22, 7:03 PM CDTSpecial Weather StatementEAXDoniphan27 min
Jun 22, 9:36 PM CDTSpecial Weather StatementEAXMiami24 min
Jun 22, 9:59 PM CDTSpecial Weather StatementEAXMiami46 min
Jun 22, 10:05 PM CDTRiver Flood WarningEAXWyandotte4 days
Jun 22, 10:05 PM CDTRiver Flood WarningEAXLeavenworth3 days
Jun 23, 6:46 AM CDTRiver Flood WarningEAXMiami4 days
Jun 23, 6:46 AM CDTRiver Flood WarningEAXLinn6 days
Jun 23, 8:31 AM CDTRiver Flood WarningEAXJohnson28 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Severe Thunderstorm Warnings in Missouri, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.